Question 1 A 62-year-old woman, who has been coming to you for 3 years, has a recent onset of hypertension. She is still not at goal despite three antihypertensive medicines, and you strongly doubt nonadherence. Her father died of a heart attack at age 58. Today her pressure is 168/94 and pressure on the other arm is similar. What would you do next? Add a fourth medicine Refer to nephrology Get a CT scan Listen closely to her abdomen Question 2 Mrs. Jaeger is a 67–year-old who went through menopause at age 55. She has now had some vaginal bleeding. Which of the following should be considered? Endometrial cancer Hormone replacement therapy Uterine or cervical polyps All of these Question 3 A 73-year-old retired accountant presents to your office for her annual examination. She has incontinence of urine when she coughs or sneezes. She takes several medications for control of hypertension and diabetes. You use the DIAPERS mnemonic to assess the cause of her incontinence. All of the following are items represented by the mnemonic except for: Atrophic vaginitis

Answer 1: In a patient who has a recent onset of hypertension and is not at goal despite multiple antihypertensive medications, several factors need to be considered. First, it is important to assess for possible nonadherence to the prescribed medications. This can include exploring barriers to medication adherence, such as cost, side effects, or forgetfulness. Additionally, it is crucial to evaluate for potential secondary causes of hypertension, such as renal disease or endocrine disorders.

Given the patient’s age and family history of early-onset heart disease, it would be prudent to assess her cardiovascular risk factors and consider obtaining further evaluation. This can include a detailed history and physical examination to assess for signs of target organ damage, such as left ventricular hypertrophy or renal dysfunction. Furthermore, laboratory investigations, including a complete blood count, renal function tests, lipid profile, and fasting glucose, can provide valuable information about her overall cardiovascular risk profile.

In this particular case, with the patient’s blood pressure readings of 168/94 and similar pressures on both arms, it is unlikely that an incorrect measurement technique is contributing to the elevated blood pressure. Therefore, considering the patient’s age, family history, and lack of response to multiple antihypertensive medications, it would be reasonable to refer her to a specialist, such as a nephrologist or cardiologist, for further evaluation and management.

Answer 2: In a postmenopausal woman who presents with vaginal bleeding, several potential causes need to be considered. The most important concern in this setting is ruling out endometrial cancer, as postmenopausal bleeding can be an early sign of this malignancy. Other potential causes include hormone replacement therapy (HRT)-related bleeding and benign conditions such as uterine or cervical polyps.

To differentiate between these possibilities, a thorough evaluation is required. This may include a comprehensive history and physical examination, with specific attention to any risk factors for endometrial cancer, such as a history of unopposed estrogen therapy or a family history of the disease. Additionally, transvaginal ultrasound and endometrial biopsy can help to further evaluate the endometrium for any suspicious findings.

If endometrial cancer is suspected, referral to a gynecologic oncologist for further management is necessary. In cases where hormone replacement therapy-related bleeding is the likely cause, adjustments to the HRT regimen or a trial of discontinuation may be considered. For benign conditions such as polyps, minimally invasive procedures, such as polypectomy or hysteroscopy, may be warranted for diagnosis and treatment.

Answer 3: In a 73-year-old woman with urinary incontinence, it is important to assess the underlying cause of her symptoms. The DIAPERS mnemonic is a helpful tool in this evaluation. DIAPERS stands for Delirium or acute illness, Infection, Atrophic vaginitis, Pharmaceuticals, Excessive urine output, Restricted mobility, and Stool impaction.

In this case, the patient’s incontinence occurs with coughing or sneezing, suggesting stress urinary incontinence. While all of the items in the DIAPERS mnemonic are important considerations in evaluating urinary incontinence, atrophic vaginitis does not directly cause stress urinary incontinence. Atrophic vaginitis is more commonly associated with symptoms of vaginal dryness, itching, and dyspareunia.

To further evaluate her stress urinary incontinence, a detailed history and physical examination are necessary. This can include assessing for factors such as multiparity, estrogen deficiency, obesity, and chronic cough. Additionally, urodynamic testing and a voiding diary may be helpful in confirming the diagnosis and guiding treatment options. Conservative management, such as pelvic floor muscle exercises or behavioral modifications, can be considered as initial therapy. In refractory cases, surgical interventions, such as midurethral sling procedures, may be appropriate. Overall, a comprehensive approach that addresses both the underlying cause and the impact on the patient’s quality of life is essential in managing urinary incontinence.